clopen.solutions
OP-00451 Open

List edge-colouring with no extra colours

Submit a result

Let $G$ be a finite loopless multigraph with at least one edge (parallel edges allowed), and let $\chi'(G)$ be its chromatic index. Its list chromatic index $\chi'_\ell(G)$ is the least $k$ such that, whenever every edge $e$ is given a finite list $L(e)$ of at least $k$ colours, $G$ has a proper edge-colouring $c$ with $c(e) \in L(e)$ for every edge $e$. Identical lists show $\chi'_\ell(G) \ge \chi'(G)$.

Galvin proved $\chi'_\ell(G) = \chi'(G)$ for bipartite multigraphs. Häggkvist and Janssen proved $\chi'_\ell(K_n) \le n$, which gives equality for complete graphs of odd order, and Schauz proved $\chi'_\ell(K_{p+1}) = p$ for every odd prime $p$. Kahn proved that $\chi'_\ell(G) / \chi'^*(G) \to 1$ as $\chi'^*(G) \to \infty$, where $\chi'^*$ is the fractional chromatic index; since $\chi'^* \le \chi' \le \chi'_\ell$, the list chromatic index and the chromatic index agree asymptotically.

Problem. Is $\chi'_\ell(G) = \chi'(G)$ for every finite loopless multigraph $G$, that is, does every assignment of lists with $|L(e)| \ge \chi'(G)$ for all edges $e$ admit a proper edge-colouring from the lists?

Source: The List Colouring Conjecture, proposed independently by several researchers, seemingly first by Vizing (1975); see Jensen and Toft (1995), §12.20, and Kahn (2000). For multigraphs as stated by Schauz (2014), Conjecture 1.1.

Imported from github.com/MColbrook/AIM.

Classification

Primary
CO — Combinatorics
Keywords
AIM Open Applied Problems, edge colourings, list colourings, multigraphs

References

@book{jensen1995,
  author    = {Jensen, Tommy R. and Toft, Bjarne},
  title     = {Graph Coloring Problems},
  series    = {Wiley-Interscience Series in Discrete Mathematics and Optimization},
  publisher = {John Wiley \& Sons},
  address   = {New York},
  year      = {1995},
  doi       = {10.1002/9781118032497},
}
@article{schauz2014,
  author  = {Schauz, Uwe},
  title   = {Proof of the list edge coloring conjecture for complete graphs of prime degree},
  journal = {Electron. J. Combin.},
  volume  = {21},
  number  = {3},
  year    = {2014},
  pages   = {P3.43},
  doi     = {10.37236/4084},
}
@article{kahn2000,
  author  = {Kahn, Jeff},
  title   = {Asymptotics of the list-chromatic index for multigraphs},
  journal = {Random Structures Algorithms},
  volume  = {17},
  number  = {2},
  year    = {2000},
  pages   = {117--156},
  doi     = {10.1002/1098-2418(200009)17:2<117::AID-RSA3>3.0.CO;2-9},
}
@article{galvin1995,
  author  = {Galvin, Fred},
  title   = {The list chromatic index of a bipartite multigraph},
  journal = {J. Combin. Theory Ser. B},
  volume  = {63},
  number  = {1},
  year    = {1995},
  pages   = {153--158},
  doi     = {10.1006/jctb.1995.1011},
}
@article{haggkvist1997,
  author  = {H{\"a}ggkvist, Roland and Janssen, Jeannette},
  title   = {New bounds on the list-chromatic index of the complete graph and other simple graphs},
  journal = {Combin. Probab. Comput.},
  volume  = {6},
  number  = {3},
  year    = {1997},
  pages   = {295--313},
  doi     = {10.1017/S0963548397002927},
}
@misc{aim-list-edge-colouring,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{List edge-colouring with no extra colours}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/a153f469ee0ea64e876b2ad97c79d252c19a3e22/problems/333-list-edge-colouring.md},
  note         = {Entry 333 at commit a153f46, 2026-10-13},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00451, "List edge-colouring with no extra colours", clopen.solutions.